• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Questions and Answers: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen

The U.S. Food and Drug Administration (FDA) is informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions.  These skin reactions, known as Stevens-Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal.  Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter (OTC) drug products. 

Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen.  These reactions can occur with first-time use of acetaminophen or at any time while it is being taken.  Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, or NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.  FDA regulates OTC products containing acetaminophen differently from the prescription products, and the Agency also will work with OTC manufacturers to address this safety issue.

The following questions and answers provide an overview of this safety issue.

Q1.  What is acetaminophen?
Q2.  How do I know if the product I am taking has acetaminophen in it?
Q3.  What should I do if I develop a skin rash or reaction while using a drug product containing acetaminophen?
Q4.  Can I experience a serious skin reaction with acetaminophen even if I have taken acetaminophen before without any problems?
Q5.  How can I tell a skin reaction that I don’t have to worry about from one that is considered serious?
Q6.  If I previously experienced a serious skin reaction with acetaminophen, is it safe for me to take the medicine again?
Q7.  If I previously experienced a serious skin reaction and can no longer take acetaminophen, what other pain relievers/fever reducers can I take instead?  Will I be at risk for experiencing serious skin reactions with other pain relievers/fever reducers?
Q8.  What are acute generalized exanthematous pustulosis (AGEP), Stevens Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN)?
Q9.  Are there certain people who may be at higher risk of experiencing serious skin reactions when taking acetaminophen?
Q10.  If I don't want to take a chance by using acetaminophen, what other pain relievers/fever reducers would be an option for me to take?
Q11.  Where can I get more information about how to read drug labels and use acetaminophen products safely?

Q1.  What is acetaminophen?

A.  Acetaminophen is the generic name for a medicine used to reduce pain and fever that is found in many prescription and over-the-counter (OTC) drug products.  It is available alone in single-ingredient products and also in combination with other medicines, including those used to treat colds, coughs, allergy, and sleeplessness.  Acetaminophen is one of the most widely used medicines in the United States.

Q2.  How do I know if the product I am taking has acetaminophen in it?

A.  Always check the Drug Facts label on the packaging of over-the-counter (OTC) medicines to see if acetaminophen is listed as an active ingredient.  On OTC medicines, the word “acetaminophen” appears on the front of the package and on the Drug Facts label under the Active Ingredient(s) section.  On prescription medicines, the label may spell out acetaminophen or it may have a shortened version of it, such as “APAP,” “acet,” “acetamin,” or “acetaminoph.”  If you aren’t sure if your medicine contains acetaminophen, ask a pharmacist or your health care professional for additional information.  Inform all your health care professionals if you have a history of serious skin reactions with acetaminophen so they do not prescribe you any medicines containing the drug.

Q3.  What should I do if I develop a skin rash or reaction while using a drug product containing acetaminophen?

A.  If you develop a skin rash or reaction while using a drug product containing acetaminophen, stop using the drug product and seek medical attention right away.  A health care professional will evaluate you to determine if you are experiencing a serious skin reaction such as acute generalized exanthematous pustulosis (AGEP), Stevens Johnson Syndrome (SJS), or toxic epidermal necrolysis (TEN).

Q4.  Can I experience a serious skin reaction with acetaminophen even if I have taken acetaminophen before without any problems?

A.  Yes, a serious skin reaction can occur at any time while taking acetaminophen even if you have taken the medicine before without any problems.

Q5.  How can I tell a skin reaction that I don’t have to worry about from one that is considered serious?

A.  You should always stop taking acetaminophen and seek medical attention at the first sign of skin rash or reaction.  A health care professional should examine you to determine if the skin rash or reaction you are experiencing is one that you don’t have to worry about or if it is a serious skin reaction that must be treated.

Q6.  If I previously experienced a serious skin reaction with acetaminophen, is it safe for me to take the medicine again?

A.  No.  You should not take acetaminophen again if you have previously experienced a serious skin reaction with the medicine.  Taking acetaminophen again could cause you to develop a serious skin reaction again.  Inform all your health care professionals that you have a history of serious skin reactions with acetaminophen so they do not prescribe you any medicines containing the drug.

Q7.  If I previously experienced a serious skin reaction and can no longer take acetaminophen, what other pain relievers/fever reducers can I take instead?  Will I be at risk for experiencing serious skin reactions with other pain relievers/fever reducers?

A.  If you have experienced a serious skin reaction with acetaminophen, contact your health care professional to discuss alternative pain reliever/fever reducer medicines that are appropriate for you.  Other medicines used to treat fever and pain/body aches such as non-steroidal anti-inflammatory drugs (NSAIDs), which include ibuprofen and naproxen, also carry the risk of causing serious skin reactions.  However, having experienced a serious skin reaction with acetaminophen does not necessarily mean you will also experience the reaction with other pain reliever/fever reducer medicines.

Q8.  What are acute generalized exanthematous pustulosis (AGEP), Stevens Johnson Syndrome (SJS), and toxic epidermal necrolysis (TEN)?

All of these conditions are rare but serious skin reactions that usually result from exposure to a medicine.  AGEP is usually not life-threatening and is characterized by the rapid appearance of areas of red skin containing dozens to hundreds of small blisters filled with white or yellow fluid called pustules.  It may start in a small area of skin but can spread to the entire body, including the face.  It can also be accompanied by fever and elevated levels of a specific type of white blood cell called neutrophils, which can only be determined through blood tests.  AGEP usually resolves within two weeks after stopping the problematic medicine.

SJS and TEN are both life-threatening skin reactions that can result in death.  They are medical emergencies that usually require hospitalization.  The conditions usually begin with flu-like symptoms, followed by rash, blistering, and detachment of the upper surface of the skin.  SJS and TEN differ in the degree of blistering and skin detachment; SJS is the condition when a smaller portion of the body is affected and TEN is the condition when a larger portion of the body is affected.  Recovery from SJS/TEN can take weeks to months, depending on the severity.  In addition to death, other possible complications of SJS and TEN include skin scarring, changes in skin pigmentation, blindness, and damage to internal organs.

Q9.  Are there certain people who may be at higher risk of experiencing serious skin reactions when taking acetaminophen?

A.  No.  There do not appear to be certain people who are at higher risk.  Serious skin reactions can occur in anyone taking acetaminophen, and there is no way to predict who might be more likely to experience them.  These reactions can occur with first-time use of acetaminophen or after it has been taken many times before.

Q10.  If I don't want to take a chance by using acetaminophen, what other pain relievers/fever reducers would be an option for me to take?

A.  Serious skin reactions with acetaminophen are rare.  The same kind of reactions can occur with other pain relievers and fever reducers, such as non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen and naproxen.  The risk of serious skin reactions is already described in the warnings section of these drug labels.  Talk to your health care professional or pharmacist if you have questions or concerns about using acetaminophen or would like them to recommend another medicine.

Q11.  Where can I get more information about how to read drug labels and use acetaminophen products safely?

A.  The following links provide more information on these topics: